Alert archive / Iowa / Tornado Warnings in 2010

Tornado Warning 55, NWS Des Moines, IA

July 23, 2010Madison County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 23, 2010, 8:13 PM CDT for Madison County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2010, 8:13 PM CDT (01:13 UTC)
Expired
Jul 23, 2010, 9:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Madison County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2874 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.2
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WFUS53 KDMX 240113
TORDMX
IAC121-240200-
/O.NEW.KDMX.TO.W.0055.100724T0113Z-100724T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT FRI JUL 23 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MADISON COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR WINTERSET...OR 28 MILES SOUTHWEST OF DES
  MOINES...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINTERSET AND PATTERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4140 9412 4148 9380 4134 9380 4128 9409
TIME...MOT...LOC 0114Z 260DEG 13KT 4133 9403

$$

VACHALEK
1 follow-up statement
641 
WWUS53 KDMX 240128
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT FRI JUL 23 2010

IAC121-240200-
/O.CON.KDMX.TO.W.0055.000000T0000Z-100724T0200Z/
MADISON IA-
828 PM CDT FRI JUL 23 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL MADISON COUNTY
UNTIL 900 PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 5 MILES EAST OF WINTERSET...OR 23 MILES SOUTHWEST
OF DES MOINES...MOVING EAST AT 20 MPH.

AT 825 PM A ROTATING WALL CLOUD WAS REPORTED JUST TO THE SOUTHWEST 
OF PATTERSON MOVING TO THE EAST SOUTHEAST. 

LOCATIONS IMPACTED INCLUDE...
  PATTERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE OUTSIDE...IN A MOBILE HOME...OR IN A VEHICLE...SEEK
SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND THE
LOWEST SPOT AVAILABLE AND COVER YOUR HEAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4140 9412 4148 9380 4134 9380 4133 9389
      4128 9409
TIME...MOT...LOC 0128Z 256DEG 17KT 4134 9390

$$

VACHALEK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 23, 6:32 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 23, 6:32 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT FRI JUL 23 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
A COMPLEX SITUATION HAS DEVELOPED OVER CENTRAL IOWA TODAY.  THERE
ARE NUMEROUS BOUNDARIES AROUND THE STATE...ONE OF WHICH OVER
SOUTHERN IOWA...ALONG THE I-80 CORRIDOR AND ONE OVER NORTHERN IOWA
AND FINALLY ONE OVER SOUTH DAKOTA.  THE BOUNDARY OVER I-80 HAD
THUNDERSTORMS DEVELOP ALONG IT IN RESPONSE TO A VORT MAX LIFTING OUT
OF KANSAS/NEBRASKA.  THE 4KM WRF SUGGESTED THAT THIS LINE OF STORMS
WOULD EVOLVE INTO AN MCS OVER EASTERN IOWA WHICH IT HAS DONE.  THERE
ARE ADDITIONAL STORMS BACK TO THE WEST BUT WITH THE FORCING
MECHANISM NOW GONE...IT DOES NOT SEEM LIKELY THAT WE WILL SEE MUCH
OUT OF THESE.  AS A RESULT I HAVE SPLIT UP THE POP/WX GRIDS TO TRY
AND HANDLE ALL THE SUBTLE NUANCES GOING ON.  THE PREVIOUSLY
ADVERTISED SHORT WAVE OVER MONTANA AND NORTH DAKOTA IS PUSHING EAST
NOW AND WILL SHOVE THE BOUNDARY IN SOUTH DAKOTA INTO MN AND POSSIBLY
NORTHERN IOWA.  THIS WILL BRING A ROUND OF THUNDERSTORMS TO THAT
AREA THIS EVENING AND MORE WIDESPREAD STORMS OVERNIGHT AS THE MAIN
SHORTWAVE PUSHES EAST AND SHOVES A SURFACE LOW AND COLD FRONT
THROUGH THE STATE.  HEAVY RAIN IS AGAIN LIKELY AND OVER THE SAME
AREAS THAT GOT HIT THE LAST TWO NIGHTS.  IN ADDITION...THE 4 KM
WRF...WHICH HAS BEEN PRETTY GOOD WITH ITS PRECIP PLACEMENT AND
TIMING...IN COORDINATION WITH THE DMX 3.5 KM WRF IS SUGGESTING THAT
THE MCS OVER EASTERN IOWA WILL BACK BUILD LATER THIS EVENING AND
PERHAPS MERGE WITH THE STORMS COMING FROM THE NORTHWEST.  THIS WOULD
BRING AN ADDITIONAL HEAVY RAIN THREAT TO EASTERN/SOUTHEAST IOWA.
THESE LOCATIONS GOT HIT HARD A FEW NIGHTS AGO SO I HAVE EXPANDED THE
FLASH FLOOD WATCH TO INCLUDE AREAS SOUTH OF HIGHWAY 20 AND MAINLY
EAST ON INTERSTATE 35.  I ALSO DROPPED THE HEAT ADVISORY. RAIN FROM
THE THUNDERSTORMS HAS COOLED THINGS A BIT AND THE CLOUD COVER WILL
HAMPER A REBOUND IN TEMPS SO HEAT INDICES WILL LIKELY NOT REACH
ADVISORY CRITERIA.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
FRONT SHOULD JUST BE EXITING SERN THIRD OF FORECAST AREA AT
BEGINNING OF PERIOD WITH OVERNIGHT MCS LIKELY ON ITS WAY OUT.  HAVE
STILL PULLED POPS FARTHER NW HOWEVER.  PARENT SHORT WAVE CURRENTLY
LOCATED OVER SRN MT IS PRODUCING AREA OF CONVECTION IMMEDIATELY
AHEAD OF FEATURE IN COOLER AIRMASS EVEN BEHIND SRN SD TRIPLE POINT.
FEEL SOMETHING SIMILAR MAY STILL BE OCCURRING AHEAD OF WAVE TOMORROW
AS WELL...AS SUGGESTED BY FORCING ALONG 1.5PV SURFACE.  ALTHOUGH GFS
SOUNDINGS INDICATE MORE STABLE AIRMASS...NAM DEPICTS MORE CONVECTIVE
POTENTIAL WITH STEEPER LAPSE RATES APPROACHING 3KM.  REMAINDER OF
WEEKEND LOOKS DRY WITH HIGH PRESSURE ENTERING UPPER MS RIVER VALLEY.

MODELS AGREE ON GENERAL THEME NEXT WEEK OF RIDGE BUILDING INTO
CENTRAL CONUS.  QUESTION BECOMES EXTENT OF THIS PROCESS AND EVENTUAL
LATITUDINAL PLACEMENT OF ASSOCIATED NRN PLAINS HIGH AND SRN SFC
BOUNDARY.  DETERMINISTIC SOLUTIONS FAVOR MORE NLY FRONTAL POSITION
WHILE ENSEMBLES ARE FARTHER SOUTH.  HAVE ESSENTIALLY BLENDED THESE
TWO SCENARIOS...WITH 12Z MODELS SUGGESTING THIS CONSENSUS STARTING
TO TAKE PLACE...AND RESULTS IN TYPICAL SUMMERTIME LATE PEAK HEATING
AND EARLY MORNING WAA PRECIP MAX MAINLY AFFECTING NRN PORTIONS ON
FRINGE OF WESTERLIES WITH FRONT ONCE AGAIN NEAR IA.  POPS AND
CONFIDENCE ARE STILL RELATIVELY LOW AT THIS POINT...BUT MOST FAVORED
AREA APPEARS TO BE NRN IA WITH HEAVY RAINS ONCE AGAIN POSSIBLE.

&&

.AVIATION...24/00Z
HAVE TWO DIFFERENT SYSTEMS TO CONTEND WITH IN THE FIRST 12 HOURS.
FIRST A PLUME OF MOISTURE/INSTABILITY OVER A SFC BOUNDARY ACROSS
CENTRAL AND SOUTHEAST IOWA WILL KEEP SCATTERED TSRA GOING...POSSIBLY
AFFECTING KDSM...KALO AND KOTM EARLY THIS EVENING. THEN LARGER MCS
IS EXPECTED TO DIVE SOUTHEAST ACROSS ALL TAF SITES 06Z-10Z. THE FULL
RANGE OF CEILINGS/VSBY POSSIBLY THROUGH THROUGH THE OVERNIGHT
HOURS...WITH DIMINISHING SHOWERS AND RISING CEILINGS/VSBY 11Z-15Z.
THERE IS ENOUGH INSTABILTY AND MOISTUE LINGERING TO WARRANT MENTION
OF VCSH AT KMCW THROUGH THE AFTN. MAY NEED TO ADD TO OTHER SITES
LATER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 12Z SAT ALONG AND NORTH OF KDNS-KTVK LINE.

&&

SHORT TERM...FAB
LONG TERM...BSS
AVIATION...MOYER
Hazardous weather outlook, Jul 23, 3:56 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT FRI JUL 23 2010

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-241100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
MADISON-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
356 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PORTION OF CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE SOUTH OF THE
INTERSTATE 80S CORRIDOR THIS AFTERNOON. LATER THIS EVENING AND
OVERNIGHT...WIDESPREAD THUNDERSTORMS ARE EXPECTED. HEAVY RAINFALL
IS LIKELY WITH THE STORMS AND FLASH FLOODING IS POSSIBLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREAT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL AS A HANDFUL
OF RIVER FLOOD WARNINGS. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM MONDAY NIGHT
THROUGH THURSDAY NIGHT.   THE SEVERE POTENTIAL REMAINS UNCERTAIN AT
THIS TIME AND WILL BE BETTER ASSESSED EARLY NEXT WEEK.  HOWEVER ANY
STORMS THAT DO DEVELOP DURING THIS TIME PERIOD WILL ONCE AGAIN HAVE
THE POTENTIAL TO PRODUCE HEAVY RAIN AND FLOODING...ESPECIALLY OVER
NORTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT. REPORTS OF HEAVY
RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ057-070-071-081>083-092>095-241100-
AUDUBON-CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
356 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY OVER THE FAR SOUTHWEST.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THEN
OVERNIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE...SOME MAY PRODUCE
HEAVY RAINFALL. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS THIS
TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FROM MONDAY
NIGHT THROUGH THURSDAY NIGHT.   THE SEVERE POTENTIAL REMAINS
UNCERTAIN AT THIS TIME AND WILL BE BETTER ASSESSED EARLY NEXT WEEK.
HOWEVER ANY STORMS THAT DO DEVELOP DURING THIS TIME PERIOD WILL ONCE
AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED LATE TONIGHT.  REPORTS OF HEAVY
RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED.

FAB/BSS

In the hours before

Special weather statement, Jul 23, 5:23 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT FRI JUL 23 2010

IAZ048>050-060>062-240030-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO...
DES MOINES...NEWTON...GRINNELL
523 PM CDT FRI JUL 23 2010

A SMALL AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER
CENTRAL IOWA AND IS MOVING EAST AT 35 MPH. THE SHOWERS AND
THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS AS
THEY CONTINUE EAST THIS EVENING. VISIBILITY MAY DROP MOMENTARILY
MAKING TRAVEL DIFFICULT DURING THE EVENING COMMUTE.

REV
Special weather statement, Jul 23, 7:00 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT FRI JUL 23 2010

IAZ059-060-072-073-240200-
DALLAS-POLK-MADISON-WARREN-
INCLUDING THE CITIES OF...ADEL...DES MOINES...WINTERSET...
INDIANOLA
700 PM CDT FRI JUL 23 2010

...THUNDERSTORMS DEVELOPING RAPIDLY OVER CENTRAL IOWA...

AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED HAIL AND
WINDS TO 50 MPH IS DEVELOPING OVER CENTRAL IOWA. THESE STORMS ARE
MOVING TO THE NORTHEAST AT 35 MPH AND WILL BE AFFECTING THE DES
MOINES METRO AREA BY 730 TO 800 PM CDT.

REV
Local storm report, Jul 23, 8:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          2 W INDIANOLA           41.36N 93.60W
07/23/2010                   WARREN             IA   LAW ENFORCEMENT

            9000 BLOCK ON HIGHWAY 92.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:03 PM CDTSevere Thunderstorm WarningDMXDallas, Madison42 min
Jul 23, 7:05 PM CDTSevere Thunderstorm WarningDMXDallas, Polk40 min
Jul 23, 8:04 PM CDTTornado WarningDMXWarren41 min
Jul 23, 8:48 PM CDTRiver Flood WarningDMXPolk, Story13 hr
Jul 23, 8:48 PM CDTRiver Flood WarningDMXJasper, Marion, Polk24 hr
Jul 23, 8:48 PM CDTRiver Flood WarningDMXMahaska13 hr
Jul 23, 8:56 PM CDTSevere Thunderstorm WarningDMXMarion, Warren49 min
Jul 23, 9:12 PM CDTFlash Flood WarningDMXWarren3 hr
Jul 23, 9:56 PM CDTFlash Flood WarningDMXMarion2 hr
Jul 23, 10:46 PM CDTRiver Flood WarningDMXMadison, Warren11 hr
Jul 23, 11:43 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto47 min
Jul 24, 1:20 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin6 hr
Jul 24, 1:49 AM CDTAreal Flood AdvisoryDMXCerro Gordo, Worth3 hr
Jul 24, 2:29 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy46 min
Jul 24, 4:43 AM CDTRiver Flood WarningDMXMadison, Warren5 hr
Jul 24, 7:16 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer8 hr
Jul 24, 9:23 AM CDTRiver Flood WarningDMXPolk7 days

Nearby

Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.